Eating disorder?

Discussion in 'General Parenting' started by myeverything04, Feb 10, 2012.

  1. myeverything04

    myeverything04 New Member

    difficult child has been on Adderall XR since October with a now 12 lbs weight lose. We saw a nutritionalist last week who said she thinks we need to see a developmental pediatrician as difficult child may have more going on (sensory issues, developmental delays, etc) than just lose of appetite from the medications. Well, she was eating okay and didn't lose any weight in January, which is good, but starting refusing to eat earlier on this week. Other than a bit or two in the AM and then one thing from her packed lunch (usual the 'junk' item I send), she hasn't eaten much else everyday this week. Tonight she tells me she is hungry but won't eat. When I ask why she just says 'because.' She seems fully aware that not eating could really harm her body and put her in danger of having to go and stay at the hospital but she seems to not care. Does anyone know if this is a sign of an eating disorder? I have already asked her the usual questions... are you afraid of becoming fat, does it hurt when you eat, are you scared to eat, etc but it has gotten me no where.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    At eight, I wouldn't think an eating disorder would be so likely. More often, that comes with teen years or older, but... probably not impossible.

    However... I wouldn't start there.
    Maybe she's "bunged up"? If she's been eating less, then she's probably also getting less fiber... not enough to drink is another factor. I'm not so aware of Adderall, but some medications also can have a nausea effect... sometimes, its "from the start", but sometimes, if you're on the drug and then end up NOT eating enough on a particular day, that can trigger nausea, which then starts a cycle.

    How to unravvel it, though, is harder to figure out...
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I can almost guarantee you it's the Adderrall. It kills your appetite. Both of my kids are on small doses of Vyvance, which is also a stimulant, and they don't eat, even on a small dose, until the drug wears off. Hence your 2am treat. This is extremely common with stimulants. Teen girls try to get them to lose weight (we were warned about that and Jumper was told not to ever give even one to her friends). If you took Adderrall, you wouldn't have any appetite either.

    You may want to try feeding him before he takes his pill and maybe switch to regular Adderrall. The long acting one will kill his appetite all day. Here is an article:

    ADD / ADHD Medication: Appetite Loss in ADHD Children | ADDitude - ADD & Learning Disability (LD) Adults and Children
     
  4. buddy

    buddy New Member

    This is just thinking out loud....

    Could it have started from the medications...then as you dont eat it is easier not to eat.... along the way she saw the concern, naturally got some attention for this... and so now it is both? Not a full blown eating disorder maybe but she is seeing she can have an effect on her environment/life thru this but it is certainly easy to do because her appetite is so decreased???

    I would approach it from all angles, different medications, if that doesn't work then check all other things out. If nutritionist thought that there were other issues, it may be she noticed things other than the eating issue so if that is a possibility get all the issues checked out.
     
Loading...